Alert archive / Kansas / Flash Flood Warnings in 1999

Flash Flood Warning 32, NWS Springfield, MO

April 26, 1999Crawford County, Kansas

NWS Springfield, MO issued this flash flood warning at Apr 26, 1999, 2:35 PM CDT for Crawford County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 26, 1999, 2:35 PM CDT (19:35 UTC)
Expired
Apr 26, 1999, 5:40 PM CDT
In force
3 hr
Issued by
NWS Springfield, MO
Area
Whole counties

County Crawford County, KS

The radar

The Springfield radar (KSGF), 132 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.6 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1999-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 248 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1999-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
248 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
477 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 261936
FFWSGF
KSC037-262240-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
235 PM CDT MON APR 26 1999

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CRAWFORD COUNTY IN SOUTHEASTERN KANSAS

* UNTIL 540 PM CDT

* AT 235 PM DOPPLER RADAR INDICATED FLASH FLOOD PRODUCING
  THUNDERSTORMS OVER SOUTHEAST CRAWFORD COUNTY NEAR PITTSBURG KANSAS.
  THE STORMS WERE MOVING NORTH AT 25 MPH.

* THUNDERSTORMS WILL CONTINUE TO PRODUCE ONE TO TWO
  INCHES OF RAINFALL OVER THE NEXT TWO HOURS. STREET AND URBAN
  FLOODING HAS BEEN REPORTED BY THE PITTSBURG POLICE DEPARTMENT.


EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS
AND STREAMS...HIGHWAYS AND UNDERPASSES.  ADDITIONALLY...COUNTRY ROADS
AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING
AREAS ARE SUBJECT TO FLOODING.

&

DAVIS/TERY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Apr 26, 3:10 AM CDT, 11 hours 25 minutes earlier.

Area forecast discussion, Apr 26, 3:10 AM CDT, 11 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
310 AM CDT MON APR 26 1999

FCST CONCERNS: HEAVY RAIN/SVR WEATHER THREAT AND TEMPS

LATEST SFC ANALYSIS INDCS WMFNT EXTENDING FM EXTREME NERN OK...EWD
INTO NRN AR. DEWPOINTS IN THE LOWER AND MID 60S SOUTH OF THE BNDRY.
LATEST 88D DATA INDCG A CLUSTER OF SHRA/TSRA ACRS NWRN AR...MOVG
NEWD. PATCHY FOG ALSO FORMING IN AREAS NORTH OF THE WARM FRONT.

ANOTHER VERY TOUGH FCST ONCE AGAIN TODAY. MODELS IN REASONABLE
AGREEMENT WITH OVERALL PATTERN FOR THE NXT 48 HRS. UPR SYS OVR THE
ROCKIES IS PROGGED TO MOVE SLOLY EWD INTO THE PLAINS LATER TODAY AND
THEN MOVE INTO THE MO VALLEY BY TUE. AS UPR JET ENERGY ROTATES ARND
THE UPR SYS...IT WL TAKE ON A MORE NEG TILT DURG THE PD. WL AGAIN
LEAN MORE WITH THE ETA/AVN SOLUTIONS TODAY ON MOVEMENT OF SYS. MAIN
UPR ENERGY FCST TO AFFECT THE REGION LATE THIS AFTN THRU TNGT.

WARM FRONT ACRS NRN AR IS FCST TO LIFT SLOLY NWD TODAY AS DVLPG SFC
LOW IN THE PLAINS SLIDES EWD. ONE OF THE MAIN QUESTIONS TODAY IS HOW
FAR NORTH WL BNDRY MOVE TODAY BEFORE CDFNT MOVES THRU TNGT AND EARLY
ON TUE? FOR NOW...WL FIGURE ON WARM FRONT MOVG INTO THE CNTRL PART
OF CWA BY LATER THIS AFTN. AIRMASS WL BECOME MORE UNSTABLE BY THIS
AFTN AND TNGT...WITH WARMER AIR ADVECTING IN AT THE SFC AND COLDER
AIR ALOFT MOVG IN WITH UPR TROF. OTHER QUESTION TODAY IS THREAT OF
SVR WEATHER...WHICH WL BE AFFECTED BY AMOUNT AFTN HEATING AND CLOUD
COVER. ETA/AVN SFC LIS PROGGED BETWEEN 0 AND -4 ACRS SRN MO AND
SERN KS BY 00Z TNGT. NGM EVEN MORE UNSTABLE.

OTHER FCST CONCERN IS FLOOD POTENTIAL TODAY AND TNGT. WITH GROUND
VERY SATURATED...ANY ADDITIONAL RAINFALL WL ONLY AGGREVATE THE FLOOD
THREAT. WL KEEP FLOOD WATCH IN FOR TODAY AND EXTEND INTO TNGT FOR
ALL THE FA. THETA-E RDG FCST TO SLIDE ACRS THE AREA LATER TODAY AND
TNGT...AND BE SITUATED ACRS SERN MO BY TUE MRNG.

WL CONT CURRENT FCST TRENDS WL LIKELY POPS FOR TODAY AND TNGT.
TIMING OF SFC/UPR LOW ACRS THE AREA ON TUE WL DICTATE POPS. WL INDC
LOWER POPS ACRS WRN AREAS ON TUE AS SFC CDFNT PUSHES EWD. WL MENTION
FOG IN ZNS THIS MRNG BASED ON LATEST OBS. WL DECIDE AT ZN ISSUANCE
WHETHER TO ISSUE A DENSE FOG ADVY OR NOT FOR SOME AREAS.

TEMPS ONCE AGAIN A VERY TOUGH CALL THIS MRNG. SERN KS AND EXTREME
SWRN MO ALREADY RUNNING CLOSE TO CURRENT FCST HIGHS. WL USE A BLEND
OF AVN/NGM MOS MOST AREAS BASED ON FCST PLACEMENT OF WARM FRONT
TODAY AND TNGT.

THANKS FOR COORDINATION ICT...MCI...STL...PAH AND LIT.

STL...WORK ZNS WL BE SENT SHORTLY.

CCF (FOR COORDINATION PURPOSES ONLY):
SGF TT 068/055 072/052 074 09785
JLN TE 071/055 074/053 075 09763
UNO TT 067/056 072/053 073 09786
VIH TT 061/052 067/050 072 09786

RICKARD

In the hours before

Special weather statement, Apr 26, 1:00 PM CDT, 1 hour 35 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-270000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT MON APR 26 1999

THE FOLLOWING STATEMENT IS VALID FOR PORTIONS OF CENTRAL AND SOUTHERN
MISSOURI AND EXTREME SOUTHEAST KANSAS.

...MORE HEAVY RAIN AND THE POTENTIAL FOR FLOODING LATER THIS
AFTERNOON AND TONIGHT...

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE...

LOW PRESSURE OVER KANSAS AND OKLAHOMA ASSOCIATED WITH A STRONG UPPER
LEVEL STORM SYSTEM WILL GRADUALLY MOVE EAST THROUGH THE AREA TONIGHT
AND TUESDAY. PERIODS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE
POSSIBLE FOR MOST OF THE AREA THROUGH TUESDAY.

THE MAIN WEATHER THREAT OVER THE NEXT 24 HOURS WILL BE THE RISK OF
ADDITIONAL FLOODING. THE GROUND IS ALREADY SATURATED FROM THE HEAVY
RAINFALL THE AREA RECEIVED ON SUNDAY. ANY ADDITIONAL HEAVY RAIN WILL
NOT BE ABSORBED BY THE GROUND AND WILL QUICKLY RUNOFF INTO LOW LYING
AREAS SUCH AS RIVERS...CREEKS...AND STREAMS. THE HEAVY RAIN IS
EXPECTED TO MOVE INTO EXTREME SOUTHWEST MISSOURI AND SOUTHEAST KANSAS
THIS AFTERNOON AND SPREAD INTO THE REST OF THE AREA THIS EVENING. LOW
WATER CROSSINGS AND AREAS ALONG STREAM AND CREEKS MAY BECOME
ESPECIALLY DANGEROUS. IF TRAVELING THROUGH THE AREA AND FLOODED ROADS
ARE ENCOUNTERED...FIND AND ALTERNATE SAFE ROUTE TO AVOID THE FLOODING.

A SQUALL LINE HAS DEVELOPED AHEAD OF THE COLD FRONT ASSOCIATED WITH
THE LOW PRESSURE AREA IN THE PLAINS. THIS LINE OF STORMS EXTENDS FROM
EXTREME NORTHEAST OKLAHOMA TO WESTERN ARKANSAS TO NORTHWEST
LOUISIANA. ISOLATED SEVERE THUNDERSTORMS MAY BE POSSIBLE WITH THE
NORTHERN END OF THIS SQUALL LINE AS IT MOVES NORTHEAST INTO SOUTHEAST
KANSAS AND SOUTHERN MISSOURI THIS AFTERNOON AND THIS EVENING. A FEW
STORMS DEVELOPING AHEAD OF THE MAIN LINE OF STORMS MAY ALSO THREATEN
SOUTH CENTRAL MISSOURI LATER THIS AFTERNOON.

THE MAIN THREAT WITH THESE STORMS WILL BE STRONG DOWNBURST WINDS AND
LARGE HAIL. THE MAIN THREAT AREA WILL BE ALONG AND SOUTH OF A LINE
FROM FT. SCOTT TO BOLIVAR TO SALEM LINE WHERE SURFACE TEMPERATURES
HAVE WARMED ENOUGH TO DESTABILIZE THE ATMOSPHERE SOMEWHAT.

THE FRONTAL BOUNDARY ASSOCIATED WITH THE SURFACE LOW WILL PUSH THE
AREA TONIGHT. HOWEVER...THE SURFACE LOW ALONG WITH THE ASSOCIATED
COLD UNSTABLE UPPER LOW WILL LINGER IN CENTRAL MISSOURI THROUGH
TUESDAY. THIS WILL CONTINUE THE CHANCE OF SHOWERS AND THUNDERSTORMS
THROUGH TUESDAY...HOWEVER...WIDESPREAD HEAVY RAIN AND THE
POSSIBILITY OF SEVERE STORMS WILL GRADUALLY DIMINISH TUESDAY AS LOW
PRESSURE SLOWLY MOVES EAST AWAY FROM THE AREA WHILE WEAKENING. WITH
LOWERING TEMPERATURES ALOFT...A FEW STORMS ON TUESDAY MAY PRODUCE
SMALL HAIL.

SPOTTERS AND EMERGENCY MANAGERS SHOULD BE ALERT FOR POSSIBLE
ACTIVATION LATER THIS AFTERNOON AND THIS EVENING.

DSA
Special weather statement, Apr 26, 1:00 PM CDT, 1 hour 35 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-270000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT MON APR 26 1999

THE FOLLOWING STATEMENT IS VALID FOR PORTIONS OF CENTRAL AND SOUTHERN
MISSOURI AND EXTREME SOUTHEAST KANSAS.

...MORE HEAVY RAIN AND THE POTENTIAL FOR FLOODING LATER THIS
AFTERNOON AND TONIGHT...

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE...

LOW PRESSURE OVER KANSAS AND OKLAHOMA ASSOCIATED WITH A STRONG UPPER
LEVEL STORM SYSTEM WILL GRADUALLY MOVE EAST THROUGH THE AREA TONIGHT
AND TUESDAY. PERIODS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE
POSSIBLE FOR MOST OF THE AREA THROUGH TUESDAY.

THE MAIN WEATHER THREAT OVER THE NEXT 24 HOURS WILL BE THE RISK OF
ADDITIONAL FLOODING. THE GROUND IS ALREADY SATURATED FROM THE HEAVY
RAINFALL THE AREA RECEIVED ON SUNDAY. ANY ADDITIONAL HEAVY RAIN WILL
NOT BE ABSORBED BY THE GROUND AND WILL QUICKLY RUNOFF INTO LOW LYING
AREAS SUCH AS RIVERS...CREEKS...AND STREAMS. THE HEAVY RAIN IS
EXPECTED TO MOVE INTO EXTREME SOUTHWEST MISSOURI AND SOUTHEAST KANSAS
THIS AFTERNOON AND SPREAD INTO THE REST OF THE AREA THIS EVENING. LOW
WATER CROSSINGS AND AREAS ALONG STREAM AND CREEKS MAY BECOME
ESPECIALLY DANGEROUS. IF TRAVELING THROUGH THE AREA AND FLOODED ROADS
ARE ENCOUNTERED...FIND AND ALTERNATE SAFE ROUTE TO AVOID THE FLOODING.

A SQUALL LINE HAS DEVELOPED AHEAD OF THE COLD FRONT ASSOCIATED WITH
THE LOW PRESSURE AREA IN THE PLAINS. THIS LINE OF STORMS EXTENDS FROM
EXTREME NORTHEAST OKLAHOMA TO WESTERN ARKANSAS TO NORTHWEST
LOUISIANA. ISOLATED SEVERE THUNDERSTORMS MAY BE POSSIBLE WITH THE
NORTHERN END OF THIS SQUALL LINE AS IT MOVES NORTHEAST INTO SOUTHEAST
KANSAS AND SOUTHERN MISSOURI THIS AFTERNOON AND THIS EVENING. A FEW
STORMS DEVELOPING AHEAD OF THE MAIN LINE OF STORMS MAY ALSO THREATEN
SOUTH CENTRAL MISSOURI LATER THIS AFTERNOON.

THE MAIN THREAT WITH THESE STORMS WILL BE STRONG DOWNBURST WINDS AND
LARGE HAIL. THE MAIN THREAT AREA WILL BE ALONG AND SOUTH OF A LINE
FROM FT. SCOTT TO BOLIVAR TO SALEM LINE WHERE SURFACE TEMPERATURES
HAVE WARMED ENOUGH TO DESTABILIZE THE ATMOSPHERE SOMEWHAT.

THE FRONTAL BOUNDARY ASSOCIATED WITH THE SURFACE LOW WILL PUSH THE
AREA TONIGHT. HOWEVER...THE SURFACE LOW ALONG WITH THE ASSOCIATED
COLD UNSTABLE UPPER LOW WILL LINGER IN CENTRAL MISSOURI THROUGH
TUESDAY. THIS WILL CONTINUE THE CHANCE OF SHOWERS AND THUNDERSTORMS
THROUGH TUESDAY...HOWEVER...WIDESPREAD HEAVY RAIN AND THE
POSSIBILITY OF SEVERE STORMS WILL GRADUALLY DIMINISH TUESDAY AS LOW
PRESSURE SLOWLY MOVES EAST AWAY FROM THE AREA WHILE WEAKENING. WITH
LOWERING TEMPERATURES ALOFT...A FEW STORMS ON TUESDAY MAY PRODUCE
SMALL HAIL.

SPOTTERS AND EMERGENCY MANAGERS SHOULD BE ALERT FOR POSSIBLE
ACTIVATION LATER THIS AFTERNOON AND THIS EVENING.

DSA

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 1:22 PM CDTFlash Flood WarningSGFCherokee3 hr
Apr 26, 3:42 PM CDTFlash Flood WarningSGFCherokee, Crawford3 hr
Apr 26, 5:14 PM CDTFlash Flood WarningSGFBourbon106 min
Apr 26, 6:19 PM CDTFlash Flood WarningSGFCrawford5 hr
Apr 26, 6:19 PM CDTFlash Flood WarningSGFBourbon5 hr
Apr 26, 6:19 PM CDTFlash Flood WarningSGFCherokee5 hr

Nearby

Flash Flood Warnings in Kansas, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.